Lake-Effect Snow, Leelanau
- When
- December 3, 10:00 AM EST to December 4, 3:00 AM EST
- Where
- Leelanau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.152, -86.038 (the zone’s center; the record gives no point)
Lake effect snow intensified as a weak cold front moved southward across the region. North-northwest winds behind the front produced locally heavy lake effect snow in parts of Northwest Lower Michigan.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Lake effect snow intensified as a weak cold front moved southward across the region. North-northwest winds behind the front produced locally heavy lake effect snow in parts of Northwest Lower Michigan. Six to eight inches of snow fell in Lake Ann, Mapleton, and Kewadin. A very isolated eight inches of snowfall also occurred in Paradise in Eastern Upper Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 3, 4:45 AM EST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 445 AM EST SUN DEC 03 2006 .DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING UPPER TROUGH ACROSS THE CENTRAL U.S. WITH LOTS OF COLDER AIR ACROSS THE NATIONS MID SECTION. COLD FRONT THAT PASSED THROUGH YESTERDAY EVENING WAS RUSHING WELL OFF TO OUR EAST WHILE SFC TROUGHING HOLDS ACROSS LAKE SUPERIOR AND NRN LAKE HURON. SEEMINGLY TWO CIRCULATIONS. THE ONE ASSOCIATED WITH THE COLD FRONT THAT IS WELL TO OUR EAST... AND ANOTHER IN EASTERN LAKE SUPERIOR AHEAD OF SHEARED OUT VORTICITY IN UPPER TROUGH TO OUR WEST. THIS SFC TROUGHING HAS HELD TO OUR NORTH FOR MOST OF THE LATE EVENING AND OVERNIGHT AND CONTINUED TO AFFECT AREAS OFFSHORE OF CHIPPEWA COUNTY. MEANWHILE...WE HAVE HAD WESTERLY 1000-850MB FLOW OF 10-20 KNOTS DRAWING IN DRIER AIR TO NRN LOWER BEHIND AFOREMENTIONED COLD FRONT. SFC TDS ARE DOWN INTO THE TEENS. THIS DRIER AIR HAS OFFSET THE INFLUX OF SOME MINOR MID LEVEL MOISTURE AHEAD OF UPPER TROUGH AND MORE THAN SUFFICIENT OVERLAKE INSTABILITY...RESULTING IN THE DECREASE IN INTENSITY OF LAKE EFFECT SNOW SHOWERS. THEY ARE STILL OUT THERE...BUT QUITE WEAK WITH ONLY A FEW LOCATIONS HERE AND THERE SEEING VISIBILITIES DOWN AROUND 1-2 MILES. FORECAST CONCERNS...LAKE EFFECT AND LAKE ENHANCED SNOW SHOWER POTENTIAL THROUGH THURSDAY. ALSO...CHOPPY WAVES OVER LAKE MICHIGAN STILL POSING A PROBLEM. TODAY...DRIER AIR HAS PUT A CLAMP ON ANY GOOD SNOW ACCUMULATIONS IN THE WEST FLOW...AND THE LOCATION OF BEST 1000-900MB CONVERGENCE WITH THE SFC TROUGH OVER LAKE SUPERIOR HAS KEPT THE BETTER SNOWS UP THERE. EXPECT THIS TREND TO CONTINUE INTO THE EARLY TO MID MORNING HOURS...SO ONLY LIGHT LAKE EFFECT SNOW SHOWERS...MAINLY IN NRN LOWER WILL PERSIST THROUGH THIS MORNING WITH LITTLE (MAYBE A FEW TENTHS) OF AN INCH OF ACCUMULATION. FOR LATE MORNING THROUGH THE AFTERNOON... MID LEVEL TROUGH WILL SWING SE CAUSING THE SFC TROUGH TO PIVOT/DROP DOWN THROUGH EASTERN UPPER AND FAR NW LOWER. THE ARRIVAL WEAKISH H7 TO H5 -DIVQ MAY HELP TO DEEPEN THE LIFT ALONG THIS BOUNDARY...BUT THIS DOES NOT APPEAR TO BE THE CASE SO MUCH...AS MODELS SUGGEST THAT THE DEEP MOISTURE BETWEEN 850-500MB ACTUALLY DROPS OFF SLIGHTLY AS THIS OCCURS. THE PRESENCE OF THIS TROUGH WILL SERVE AS A FOCUS FOR A BAND OF SNOW SHOWERS TO DROP THROUGH EASTERN UPPER AND FAR NW LOWER THROUGH THE AFTERNOON...SO WILL GO WITH A LIKELY SNOW CHANCE. AMOUNTS WILL BE LIGHT...LESS THAN AN INCH MOST PLACES...BUT THE LAKES WILL GET SOME SAY IN THE EXPECTED SNOWFALL. WEST WINDS AHEAD OF THE BOUNDARY WILL SHIFT NW BEHIND IT (SHIFTING...NOT GOOD FOR DECENT ACCUMS DUE TO LAKES) RESULTING IN WEST AND NW FLOW REGIMES SEEING AT LEAST A LITTLE BOOST. CONSIDERING THE SHIFTING WINDS AND CURRENT DRY AIR IN PLACE...CANNOT SEE ANYTHING OVER 2 INCHES. TONIGHT...CONVERGENCE WITH THE TROUGH WILL CONTINUE TO WEAKEN AS IT DROPS SE AND ACROSS THE REMINDER OF NRN LOWER...AND WITHOUT THE LAKES...CANNOT SEE MUCH IN THE WAY OF SNOW ALONG THIS BOUNDARY. EVEN CONSIDERING THE LAKES...BOTH NAM/GFS CANNOT SEEM TO AGREE ON A WIND DIRECTION...AS NAM IS MORE AGGRESSIVE IN SWINGING 1000-850MB WINDS AROUND TO THE NW AND LOCKING THEM IN UNTIL LATE TONIGHT. THE GFS IS MORE BULLISH...AND MORE QUICKLY GOES WSW OVERNIGHT IN RESPONSE TO NEXT SHORTWAVE TROUGH APPROACHING FOR MONDAY. WILL GO WITH THE IDEA THAT WINDS WILL LOCK IN OUT OF THE WNW-NW FOR MOST OF THE NIGHT (AS A SLOWER PATTERN EVOLUTION HAS BEEN THE PREFERRED SOLUTION RECENTLY)...BEFORE SWINGING BACK WEST LATE. WILL SEE SFC MOISTURE COME UP BEHIND THE TROUGH...AND 900-700MB RH WILL BE ABOVE 80%. SFC RIDGING COMES IN LATE TONIGHT RESULTING IN A GRADUAL SHIFT TO MORE ANTICYCLONIC FLOW AS THE NIGHT WEARS ON. THIS IS NOT A FAVORABLE OCCURRENCE FOR DECENT LAKE EFFECT SNOWS...BUT THERE ARE SIGNS THAT A LONG FETCH COULD COMMENCE EARLY THIS EVENING TO AFTER MIDNIGHT FROM NRN LAKE SUPERIOR DOWN THROUGH WHITEFISH BAY AND ALONG THE NE LOWER SHORELINE. COULD SEE BEST ACCUMULATIONS IN THIS AREA IF A DOMINANT BAND COULD SET UP FOR A FEW HOURS. WOULD NEED TO SEE SOME PERSISTENCE IN THE MODELS ON SOMETHING OF THIS NATURE BEFORE JACKING UP SNOW AMOUNTS. THEREFORE...WILL GO WITH AN INCH OR TWO OF SNOW... WITH MAYBE UP TO 3 INCHES IN PORTIONS OF CHIPPEWA COUNTY. MONDAY AND MONDAY NIGHT...ALREADY MADE LIGHT OF THE FACT THAT NEXT SHORTWAVE WAS ALREADY BEARING DOWN ON US...SO WILL TAKE THIS TIME TO SAY THAT THE PATTERN IS ACTIVE IN BRINGING WAVE AFTER WAVE...BUT NONE OF THEM LOOK ALL THAT STRONG FOR GOOD SNOWFALL. THIS PARTICULAR WAVE (TAKING A LOOK AT THE 06Z RUNS) IS MORE AGREED UPON CONCERNING TIMING/FORCING FROM THIS SYSTEM BETWEEN THE GFS AND NAM. 1000-850MB WINDS ARE VERY DIFFICULT TO DETERMINE HOWEVER...AS THE GFS SHOWS A STRONGER SFC REFLECTION THAT RIDES THROUGH LAKE SUPERIOR/NRN LAKE HURON. OVERALL HOWEVER...ONE CAN GLEAN FROM THIS...THAT THE OVERALL WINDS SHOULD BE WSW-SW...AND WITH CONTINUED OVERLAKE INSTABILITY... MAYBE THIS COULD BE THE DAY OF BETTER SNOWFALL/ENHANCEMENT FROM THE LAKES. RIGHT NOW...WELL NEED MORE INFORMATION FROM THE MODELS IN LATER RUNS BEFORE GOING TOO HIGH WITH SNOWFALL. IT SHOULD HOWEVER WIND UP BEING A LIKELY SNOWFALL FOR MOST EVERYONE AT SOME POINT IN THE DAY...AS ISENTROPIC ASCENT IN THE 290-305K LAYER QUICKLY SWEEPS ACROSS ALL OF THE AREA...AND ENHANCES THE WSW-SW FLOW REGIMES FOR ANOTHER 1-2 INCHES (MOST IN WSW SNOWBELT). MONDAY NIGHT...GFS (AGAIN) MORE AGGRESSIVELY VEERS WINDS IN CAA...WHILE NAM KEEPS A SW FLOW. SO...EVEN LESS CONFIDENCE IN HOW THINGS PAN OUT...SO WILL TIP-TOE INTO THE SNOW FORECAST OF JUST HAVING THINGS AN INCH OR LESS RIGHT NOW FOR ALL WESTERLY SNOWBELTS. AGAIN...NEED MORE INFORMATION BUT THE INVERSION HEIGHTS DO NOT LOOK TOO BAD...AND MOISTURE (ESPECIALLY OFF THE GFS) LOOKS GOOD...SO WILL FULLY EXPECT TO AT LEAST SEE SOME INCREASE IN THE SNOW FORECAST WITH TIME. LATER PERIODS...NO CHANGES. SMD MARINE...EXTENDED SMALL CRAFT ADVISORIES FOR ALL OF TODAY FOR THE NEARSHORE WATERS OF NRN LAKE MICHIGAN AS WAVES REMAIN CHOPPY IN THE 3-5 FOOT CATEGORY. .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 346 AM EST SUN DEC 3 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-041100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 346 AM EST SUN DEC 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT MINOR SNOW ACCUMULATIONS ARE EXPECTED TODAY ACROSS EASTERN UPPER MICHIGAN...AND IN PORTIONS OF NORTHERN LOWER MICHIGAN. SECONDARY ROADWAYS MAY BE SLICK IN SPOTS DUE TO PREVIOUS SNOWFALL...AND THE ADDITIONAL LIGHT ACCUMULATION EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODS OF MINOR ACCUMULATING SNOW ARE POSSIBLE MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SMD
The national radar mosaic for the moment the first event began.
4 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7325, 7326, 7327, 7328.